New Mexico, 2023

Hail in New Mexico, June 30, 2023

June 30, 2023 · NWS ABQ · 2 events in 2 counties and zones

A few strong to severe storms occurred over portions of eastern NM. These produced two reports of hail at Maxwell and Yates during the afternoon of June 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A few strong to severe storms occurred over portions of eastern NM. These produced two reports of hail at Maxwell and Yates during the afternoon of June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:49 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 10:49 AM MST, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1149 AM MDT Fri Jun 30 2023

...New AVIATION...

.SYNOPSIS...
Issued at 300 AM MDT Fri Jun 30 2023

The focus for thunderstorms today will be over eastern New Mexico
where a few strong to severe storms are possible this afternoon and
evening. Low level moisture will increase over the east tonight,
resulting in an uptick in storms along and east of the central
mountain chain Saturday. Moisture will continue to slosh back and
forth from the central mountain chain over the eastern plains Sunday
through Thursday leading to daily rounds of showers and storms.
Western New Mexico will stay mostly dry. High temperatures will be
within a few degrees of normal through early July.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 315 AM MDT Fri Jun 30 2023

An upper level trough positioned over eastern UT and AZ will slowly
shift eastward today. An associated dry slot will continue to punch
into western and central NM today. The magnitude of the dry air
(PWATs <0.25" for many areas), should limit the amount of popcorn
convection/virga showers as compared to previous days from the
Central Mtn Chain westward, though some is still possible across
north central NM. Meanwhile, the dryline will sharpen across eastern
NM through the afternoon hours. Thunderstorms are expected to
develop along and east of the dryline favoring the time period
between 2pm and 9pm MDT.  CAMs suggest across northeast NM, storms
will initiate on the higher terrain around Raton Pass before quickly
shifting east-northeast this afternoon. However, another round of
storms may shift southeastward out of Colorado this evening and
overnight. Further south, a broken line of thunderstorms appear to
be likely, especially along Curry and Roosevelt counties this
afternoon. With plenty of instability, extra lift from the trough
passage and 30-40kt 0-6km bulk shear, some storms are likely to
contain large hail and may produce damaging wind gusts. Storms today
and tonight combined with the passing trough will push an outflow
boundary/backdoor cold front south and west overnight into Saturday
morning, with a weak east canyon wind possible in the Rio Grande
Valley. Low clouds are also possible across much of eastern NM by
early Saturday morning.

With the upper high building over CA, NM will be under weak
northwest flow on Saturday. While the low level moisture will mix
out across the Rio Grande Valley Saturday afternoon, it will
struggle to mix across eastern NM. In fact, low level eastern flow
may persist throughout the day. With little forcing, the storms that
do develop will likely favor the central mountain chain due to the
weak upslope flow while few storms develop elsewhere. Storms that
develop will shift slowly toward the southeast. A few storms may
become strong or severe given afternoon instability and sufficient
shear.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 315 AM MDT Fri Jun 30 2023

With the upper high to our west through Monday, showers and storms
will form over along the central mountain chain and drift southeast
to southward. Low level moisture looks to seep into the Rio Grande
Valley Saturday night on an easterly wind, but may not completely
mix out Sunday, leading to isolated dry convection Sunday afternoon.
Have left out the mention of this in the grids for now. Models
indicate the Sunday night westward surge of low level moisture quite
isn't as strong, at least as this time. By Tuesday the upper high is
suppressed into southern Arizona and New Mexico, as stronger
westerlies pass through Colorado. The ridge axis expands from west
to east over the southwestern U.S. Wednesday and Thursday, leading
to a slight increase in high temperatures, and when Roswell may see
a return of 100 degree heat. Consequently, western New Mexico will
remain mostly dry while the eastern side of the state, where low
level moisture will remain entrenched, experiences daily rounds of
showers and storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1143 AM MDT Fri Jun 30 2023

Moisture will remain over the eastern half of New Mexico today
where showers and thunderstorms will develop this afternoon,
initially just east of the central mountain chain before drifting
eastward into the plains. Strong to severe storms will be
possible with gusty downburst winds, large hail and heavy
downpours that will temporarily reduce ceilings and visibility. A
second round of storms could then redevelop in northeast New
Mexico this evening as an outflow boundary from Colorado storms
acts like a cold front, providing lift and producing additional
storms. This outflow boundary will send moisture back westward
tonight with low clouds spreading along the east slopes of the
central mountain chain and over portions of the eastern plains
early Saturday morning. Storms on Saturday will favor eastern New
Mexico again, but will likely be less numerous.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Fri Jun 30 2023

An upper level trough will cross NM today, bringing much drier air
to western and central NM, but will sharpen the dryline across
eastern NM allowing for scattered showers and thunderstorms. Between
6 and 12 hours of single digit humidity is expected along and west
of the Rio Grande Valley, but fortunately, winds are not expected to
reach critical criteria. A backdoor cold front/outflow boundary will
slide south and west overnight, perhaps even pushing through the
central mountain chain. This will set the stage for another round of
showers and thunderstorms across eastern NM Saturday, while the west
remains largely dry. The low level moisture will push even farther
to the west Saturday night, likely reaching the Continental Divide.
This will certainly improve humidity recoveries substantially
between the ContDvd and the Rio Grande Valley as compared to
previous nights. The upper high will meander slightly eastward on
Sunday and by Monday, will set up near the AZ/NM border and will
basically park there (though will flatten some) through the middle
of the week. With little flow to mix out the low level moisture that
arrives Saturday night (and diurnally retreats westward during the
nighttime hours), expect daily rounds of showers and thunderstorms
that generally favor the high terrain before rolling off to the east
or southeast. Storms near and west of the Rio Grande Valley will
likely be a mix of wet and dry storms with gusty winds, while areas
along and east of the Central Mountain Chain will see wetting
storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  90  52  93  57 /   0   0   0   0
Dulce...........................  84  41  87  45 /   0   0   5   5
Cuba............................  84  49  87  53 /   0   0   5   5
Gallup..........................  87  43  90  49 /   0   0   0   0
El Morro........................  83  47  86  51 /   0   0   5   0
Grants..........................  88  45  90  50 /   0   0   0   0
Quemado.........................  85  50  88  54 /   0   0   0   0
Magdalena.......................  88  57  88  59 /   0   0   5   5
Datil...........................  84  51  86  55 /   0   0   5   5
Reserve.........................  90  44  93  54 /   0   0   0   0
Glenwood........................  94  60  96  64 /   0   0   0   0
Chama...........................  78  41  80  44 /   0   0   5  10
Los Alamos......................  83  56  82  57 /  10   0  10  10
Pecos...........................  83  52  83  55 /  10  10  20  20
Cerro/Questa....................  80  44  80  45 /  10  10  20  10
Red River.......................  73  38  74  41 /  20  20  30  20
Angel Fire......................  74  34  73  39 /  10  20  40  20
Taos............................  84  45  85  49 /  10   5  20  10
Mora............................  81  46  77  49 /  10  20  40  20
Espanola........................  90  52  91  52 /  10   0  10   5
Santa Fe........................  86  54  84  57 /  10   5  10  10
Santa Fe Airport................  88  52  88  57 /  10   0  10  10
Albuquerque Foothills...........  91  62  91  64 /  10   0   5  10
Albuquerque Heights.............  93  61  92  65 /  10   0   0   5
Albuquerque Valley..............  94  60  93  59 /  10   0   0   5
Albuquerque West Mesa...........  92  61  93  64 /   5   0   0   5
Belen...........................  95  55  95  62 /   5   0   0   0
Bernalillo......................  93  60  94  61 /  10   0   0   5
Bosque Farms....................  94  56  94  60 /  10   0   0   5
Corrales........................  93  60  94  62 /  10   0   0   5
Los Lunas.......................  95  57  95  62 /   5   0   0   5
Placitas........................  90  61  90  62 /  10   0   5   5
Rio Rancho......................  92  60  93  63 /  10   0   0   5
Socorro.........................  97  62  97  65 /   5   0   0   0
Sandia Park/Cedar Crest.........  83  54  85  58 /  10   0   5  10
Tijeras.........................  86  56  87  59 /  10   0   5  10
Edgewood........................  87  51  87  56 /  10   0  10  10
Moriarty/Estancia...............  88  48  88  54 /  10   0  10  10
Clines Corners..................  85  51  82  55 /  10   0  10  20
Mountainair.....................  87  51  87  56 /  10   0  10  10
Gran Quivira....................  88  53  88  57 /  10   0  10  10
Carrizozo.......................  92  60  93  62 /  10   0  10  10
Ruidoso.........................  84  55  84  56 /  10   5  20  10
Capulin.........................  81  50  76  53 /  60  40  40  20
Raton...........................  83  51  80  53 /  40  30  30  20
Springer........................  85  52  82  53 /  30  20  30  20
Las Vegas.......................  85  51  81  53 /  10  20  30  20
Clayton.........................  84  56  80  59 /  30  50  20  20
Roy.............................  85  54  79  57 /  20  30  30  20
Conchas.........................  92  61  86  61 /  10  20  20  20
Santa Rosa......................  90  59  85  62 /  10  10  10  20
Tucumcari.......................  91  61  86  63 /  10  30  10  30
Clovis..........................  89  62  86  61 /  30  30  20  30
Portales........................  91  62  87  62 /  30  20  20  40
Fort Sumner.....................  93  61  89  63 /  10  10  10  20
Roswell.........................  99  67  98  68 /  20  10  10  20
Picacho.........................  92  59  91  61 /  20   5  20  20
Elk.............................  90  56  90  58 /  20   5  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...34
LONG TERM....99
AVIATION...52

In the hours before

Special weather statement, Jun 30, 12:15 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT Fri Jun 30 2023

NMZ215-227-228-301945-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Johnson and Bartlett Mesas Including Raton Pass-
115 PM MDT Fri Jun 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL COLFAX
COUNTY THROUGH 145 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cimarron, or 26 miles northwest of Springer, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cimarron and Philmont Scout Ranch.

This includes Highway 64 between Mile Markers 300 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3646 10498 3661 10511 3681 10485 3659 10466
TIME...MOT...LOC 1915Z 235DEG 13KT 3659 10497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jun 30, 12:52 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
152 PM MDT Fri Jun 30 2023

NMZ215-228-302015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
152 PM MDT Fri Jun 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL COLFAX
COUNTY THROUGH 215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Philmont Scout Ranch, or 14 miles west of Springer, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cimarron, Philmont Scout Ranch and Miami.

This includes Highway 64 between Mile Markers 309 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3667 10478 3664 10477 3665 10476 3664 10475
      3664 10473 3662 10472 3663 10470 3664 10470
      3659 10453 3633 10477 3639 10498 3669 10484
TIME...MOT...LOC 1951Z 199DEG 19KT 3644 10485

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jun 30, 1:56 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
256 PM MDT Fri Jun 30 2023

NMZ228-302130-
Far Northeast Highlands-
256 PM MDT Fri Jun 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL COLFAX
COUNTY THROUGH 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Maxwell, or 11 miles northwest of Springer, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maxwell.

This includes the following highways...
 Interstate 25 between Mile Markers 418 and 434.
 Highway 64 between Mile Markers 316 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3639 10470 3654 10482 3673 10456 3650 10438
TIME...MOT...LOC 2055Z 237DEG 12KT 3651 10468

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44

The radar

The Pueblo radar (KPUX), 216 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Colfax

When
June 30, 2:25 PM MST to 2:33 PM MST
Where
Colfax County, 0.56 mi W of Maxwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.540, -104.550

A trained spotter reported penny size hail along with minor flooding in their yard below their chicken coop from two inches of rainfall. No damage was reported.

Hail, Harding

When
June 30, 7:42 PM MST to 7:50 PM MST
Where
Harding County, 2.35 mi NNE of Yates
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.160, -103.880

A trained spotter reported quarter size hail that produced damage to windows and skylights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098058, 1098059.